Wyoming, 2024

Hail and Damaging Wind in Wyoming, August 26, 2024

August 26, 2024 · NWS UNR · 2 events in 1 county or zone

Large hail and strong wind gusts accompanied a severe thunderstorm southeast of Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail and strong wind gusts accompanied a severe thunderstorm southeast of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:21 PM MST, 39 minutes earlier. Its key messages:

  • A storm system will bring thunderstorms to the area, mainly this afternoon and evening. Some storms could be severe, with large hail, damaging winds, and heavy rainfall.
  • Mostly dry the rest of the week with near to above average temperatures. Elevated fire weather conditions mid to late week.
Area forecast discussion, Aug 26, 1:21 PM MST, 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT Mon Aug 26 2024

.KEY MESSAGES...

- A storm system will bring thunderstorms to the area, mainly this
  afternoon and evening. Some storms could be severe, with large
  hail, damaging winds, and heavy rainfall.

- Mostly dry the rest of the week with near to above average
  temperatures. Elevated fire weather conditions mid to late week.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 119 PM MDT Mon Aug 26 2024

An upper trough crossing the area has triggered a N-S oriented
line of showers and thunderstorms over northeastern WY already
this afternoon. The convection is expected to continue to increase
in intensity as it shifts eastward into an area of better
instability (SBCAPE 1000-1500 J/KG) near the WY/SD border. So far,
heating has been limited by cloud cover over much of western
South Dakota. This might limit the extent of the wind threat
somewhat over western SD, however the 18Z Rapid City sounding
shows 51kts of 0-6km shear to the east of the Black Hills so the
potential still exists for very large hail and severe gusts as the
line of convection crosses the area during the rest of the
afternoon and evening, especially from the Black Hills, extending
through southwestern and south central South Dakota. With PWATs
150-175% of normal, storms could bring periods of locally intense
rainfall.

The trough will push off to the east of the forecast area late
this evening, with subsidence taking over and precip ending.
Surface high pressure sets up on Tuesday, with near average
temperatures. Return flow develops Tuesday night. A broad upper
low then moves eastward near the MT/Canadian border on Wednesday,
along with a surface low and cold front. This may bring some
afternoon thunderstorms. Thursday will be cooler, but then warm
air is progged to advect back in for the weekend, resulting in
above average temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 119 PM MDT Mon Aug 26 2024

A squall line of strong/severe thunderstorms (with large hail and
damaging wind gusts) will develop after 18Z over northeastern
Wyoming and will cross western South Dakota from 20Z to 05Z
this afternoon and evening. AREAS MVFR/LCL IFR conditions in low
stratus are then possible over western South Dakota during the
rest of the night. Conditions will gradually improve to VFR after
sunrise on Tuesday morning.

&&

.FIRE WEATHER...
Issued At 119 PM MDT Mon Aug 26 2024

A strong storm system will bring thunderstorms to northeastern WY
and western/central SD this afternoon and evening. Wetting rains
are expected. Cooler, near average temperatures are expected
Tuesday, but southerly flow will develop over northeastern WY,
which will result in minimum relative humidities of 15 to 20
percent. Winds will be 5 to 10 mph, so critical fire weather is
not expected. However, elevated fire weather concerns are expected
Tuesday and will continue through the rest of the week across the
area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Aug 26, 3:21 AM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
421 AM MDT Mon Aug 26 2024

SDZ046-047-049-271300-
Mellette-Todd-Tripp-
521 AM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include very large hail and strong, damaging wind gusts.
An isolated tornado may occur. The most likely time for severe
thunderstorms will be 200 PM to 1000 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Wednesday afternoon and evening with large hail and damaging winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>032-041>044-072>078-WYZ054>060-271300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foothills-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
421 AM MDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds. The most likely
time for severe thunderstorms will be noon to 600 PM for
northeastern Wyoming and far western South Dakota, and 200 PM to
1000 PM east of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk (level 1 of 5) of severe thunderstorms
east of the Black Hills Wednesday afternoon and evening with
large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-271300-
Harding-Northern Perkins-
421 AM MDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds. The most likely
time for severe thunderstorms will be noon to 600 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday afternoon and evening, but
organized severe thunderstorms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 26, 1:39 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
239 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     3 NE Pine Haven         44.38N 104.78W
08/26/2024  E60 mph          Crook              WY   Public

            Wind gusts of 50 to 60 mph

&&

MLS
Local storm report, Aug 26, 1:44 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
244 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Tstm Wnd Gst     10 W Edgemont           43.30N 104.02W
08/26/2024  M70 mph          Fall River         SD   Mesonet

&&

KDS
Local storm report, Aug 26, 1:46 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
246 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Gst     3 NNE Newcastle         43.89N 104.18W
08/26/2024  E60 mph          Weston             WY   Trained Spotter

&&

MLS
Local storm report, Aug 26, 1:47 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
247 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Tstm Wnd Gst     Four Corners            44.08N 104.14W
08/26/2024  M53 mph          Weston             WY   Mesonet

&&

MLS
Local storm report, Aug 26, 1:56 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
256 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Tstm Wnd Gst     10 W Edgemont           43.30N 104.02W
08/26/2024  M55 mph          Fall River         SD   Mesonet

0245 PM     Tstm Wnd Gst     10 W Jewel Cave         43.72N 104.04W
08/26/2024  M60 mph          Custer             SD   Mesonet

&&

KDS
Local storm report, Aug 26, 1:59 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Rapid City SD
259 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Gst     15 NW Edgemont          43.47N 104.02W
08/26/2024  E70 mph          Fall River         SD   Trained Spotter

&&

MLS

The radar

The Rapid City radar (KUDX), 120 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 26, 2:00 PM MST
Where
Crook County, 7.73 mi SSE of Sundance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -104.310

Thunderstorm Wind, Crook

When
August 26, 2:00 PM MST
Where
Crook County, 7.73 mi SSE of Sundance
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -104.310

Power lines were downed by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204757, 1204758.